SOS: PMS! The Dan­gers of OTC Drugs, and

Natural Solutions - - Food Matters -

Chances are good that you’ve seen a tele­vi­sion com­mer­cial for a drug where the re­ported side ef­fects tog­gle be­tween ab­surd and grotesque. Dur­ing the quick men­tion of these side ef­fects— fre­quent or painful uri­na­tion, loss of smell, ring­ing in the ears, etc.—have you thought to your­self, who would take this stuff?

The re­al­ity is that not ev­ery side ef­fect hap­pens to ev­ery per­son, of course, but the po­ten­tial for an ad­verse re­ac­tion is al­ways loom­ing—and side ef­fects be­come very real if you don’t use a med­i­ca­tion prop­erly. That is why de­tailed di­rec­tions are on the la­bel for ev­ery type of drug, in­clud­ing not only pre­scribed medicines, but also over-the-counter (OTC) medicines and herbal sup­ple­ments. As women—es­pe­cially those who suf­fer from par­tic­u­larly painful pe­ri­ods—when look­ing for so­lu­tions to cramps, bloat­ing, headaches, and other symp­toms of pre­men­strual syn­drome (PMS), they of­ten de­fault to OTC medicines that con­tain ibupro­fen, ac­etaminophen, or naproxen sodium (and, some­times, caf­feine). One of the worst as­sump­tions to make is that an OTC medicine is to­tally safe just be­cause it can be pur­chased with­out a doc­tor’s per­mis­sion. The afore­men­tioned in­gre­di­ents are pow­er­ful—and dosage in­for­ma­tion is on the la­bel for a rea­son. No mat­ter how se­vere your PMS symp­toms might be, tak­ing an OTC medicine too fre­quently or in too high a dose can be harm­ful to your health.

The one com­mon state­ment on an OTC la­bel is that ad­verse health is­sues may oc­cur if you use more than di­rected or use it longer than di­rected. The worst side ef­fect would be an al­ler­gic re­ac­tion to the pain re­liever,

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.